Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 37, NWS Austin/San Antonio, TX

September 12, 2009Burnet County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 12, 2009, 11:16 AM CDT for Burnet County, Williamson County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2009, 11:16 AM CDT (16:16 UTC)
Expired
Sep 12, 2009, 2:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Burnet County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 45 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 12:00 PM CDTFLASH FLOODAndice, TXCR226 CLOSED DUE TO WATER OVER ROADWAY.
Sep 12, 2:15 PM CDTHEAVY RAIN 2.991 Ese Leander, TXAY US HWY183 AT CRYSTAL FALLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 121616
FFWEWX
TXC053-491-121915-
/O.NEW.KEWX.FF.W.0037.090912T1616Z-090912T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1116 AM CDT SAT SEP 12 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BURNET COUNTY...
  WESTERN WILLIAMSON COUNTY...

* UNTIL 215 PM CDT.

* AT 1113 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING 
  FROM PERSISTENT RAINS OVER THE WARNED AREA. AREA CREEKS ARE
  ALREADY RUNNING FULL AND ADDITIONAL RAIN WILL BRING THEM OUT OF
  BANKS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATSON...
  FLORENCE AND BRIGGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3092 9783 3089 9764 3083 9749 3046 9771
      3044 9776 3053 9787 3054 9786 3059 9793
      3062 9793 3063 9799 3067 9805 3105 9808
      3105 9791

$$
3 follow-up statements
000 
WGUS74 KEWX 121707
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1207 PM CDT SAT SEP 12 2009

TXC053-491-121915-
/O.CON.KEWX.FF.W.0037.000000T0000Z-090912T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURNET TX-WILLIAMSON TX-
1207 PM CDT SAT SEP 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
WESTERN WILLIAMSON AND NORTHEASTERN BURNET COUNTIES...

AT 1203 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT PERSISTENT RAIN OVER WESTERN WILLIAMSON AND EASTERN BURNET 
COUNTIES.  RAINFALL RATES HAVE INCREASED TO ONE INCH AN HOUR, AND AN 
ADDITIONAL TWO TO FOUR INCHES OF RAIN IS POSSIBLE FROM FLORENCE TO 
LEANDER.

LOCATIONS IN THE WARNING AREA INCLUDE MAHOMET...JOPPA...WATSON...
JARRELL...FLORENCE...BRIGGS AND ANDICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3092 9783 3089 9764 3083 9749 3046 9771
      3044 9776 3053 9787 3054 9786 3059 9793
      3062 9793 3063 9799 3067 9805 3105 9808
      3105 9791

$$
000 
WGUS74 KEWX 121827
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
127 PM CDT SAT SEP 12 2009

TXC053-491-121915-
/O.CON.KEWX.FF.W.0037.000000T0000Z-090912T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURNET TX-WILLIAMSON TX-
127 PM CDT SAT SEP 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
WESTERN WILLIAMSON AND NORTHEASTERN BURNET COUNTIES...

AT 124 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT STATIONARY HEAVY RAINS WEST OF A LINE FROM JARRELL TO ROUND 
ROCK.  AN ESTIMATED THREE TO FOUR INCHES OF RAIN HAS FALLEN TODAY.  

LOCATIONS IN THE WARNING AREA INCLUDE MAHOMET...JOPPA...WATSON...
JARRELL...FLORENCE...BRIGGS AND ANDICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3092 9783 3089 9764 3083 9749 3046 9771
      3044 9776 3053 9787 3054 9786 3059 9793
      3062 9793 3063 9799 3067 9805 3105 9808
      3105 9791

$$
000 
WGUS74 KEWX 121852
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
152 PM CDT SAT SEP 12 2009

TXC053-491-121915-
/O.CON.KEWX.FF.W.0037.000000T0000Z-090912T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURNET TX-WILLIAMSON TX-
152 PM CDT SAT SEP 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
WESTERN WILLIAMSON AND NORTHEASTERN BURNET COUNTIES...

AT 150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT HEAVY RAINS OVER THE WARNED AREA. AN ESTIMATED 3 TO 4 INCHES 
OF RAIN HAS FALLEN OVER THE AREA TODAY WITH AN ADDITIONAL 3 INCHES 
POSSIBLE.  SINCE THE ACTIVITY HAS NOT DIMINISHED, THE FLASH FLOOD 
WARNING WILL LIKELY BE EXTENDED.

LOCATIONS IN THE WARNING AREA INCLUDE MAHOMET...JOPPA...WATSON...
LIBERTY HILL...SERENADA...LEANDER...GEORGETOWN DAM...GEORGETOWN...
FLORENCE...BRIGGS AND ANDICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3092 9783 3089 9764 3083 9749 3046 9771
      3044 9776 3053 9787 3054 9786 3059 9793
      3062 9793 3063 9799 3067 9805 3105 9808
      3105 9791

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 7:33 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Sep 12, 7:33 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
733 AM CDT SAT SEP 12 2009

.AVIATION...
A NEARLY STATIONARY UPPER LOW AND A MOIST TROPICAL AIRMASS ACROSS
S CENTRAL TX WILL KEEP IFR-MVFR CIGS ACROSS MUCH OF THE AREA THIS
MORNING AND MVFR-VFR CONDITIONS THIS AFTERNOON. HOWEVERE SCT-NUMEROUS
SHRA AND ISOLD TSRA WILL LOWER VSBYS 1-3 MILES THROUGHOUT THE DAY
AND EVENING HOURS AS THE AIRMASS DESTABILIZES WITH HEATING. THE
CONVECTION WILL TAPER OFF THIS EVENING WITH ISOLD-SCT SHRA/TSRA
CONTINUING OVERNIGHT. N-NE WINDS OF 5 TO 15 KNOTS WILL PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 431 AM CDT SAT SEP 12 2009/

..A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM SATURDAY FOR
MUCH OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY...

DISCUSSION...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED ACROSS
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY TODAY. ANTICIPATING
ANOTHER AFTERNOON FLARE-UP OF HEAVY RAINFALL...WITH ADDITIONAL
ISOLATED RAINFALL AMOUNTS OF 2 TO 4 INCHES. MUCH LIKE FRIDAY...THE
LIKELIHOOD OF DEEPER CONVECTION AND HEAVY RAINS IS GREATER ACROSS
THE EASTERN TWO-THIRDS OF THE REGION. THE THREAT FOR THE HEAVIER
RAIN WILL WANE AFTER SUNSET. THUS WILL LEAVE FLASH FLOOD WATCH AS
IS IN AREA AND EFFECTIVE TIME.

RAIN CHANCES WILL BEGIN TO DECREASE TONIGHT FROM THE WEST WITH A
GENERAL DOWNTREND THROUGHOUT SUNDAY. WILL STILL SEE SOME ACTIVITY
ACROSS THE EASTERN THIRD OF THE REGION ON MONDAY FROM LINGERING
INSTABILITIES. HOWEVER...PRECIPITABLE WATER VALUES ARE FORECASTED
TO DECREASE BY SUNDAY NIGHT...LEADING TO LESSER CHANCES FOR HEAVY
RAINS. NORTHWEST FLOW ALOFT WILL SLIDE INTO THE REGION EARLY IN
THE WEEK AIDING IN A DRYING TREND. WILL KEEP LOW POPS IN THE
FORECAST THROUGH THE WORKWEEK AS DIURNAL HEATING COULD BE ENOUGH
TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS.

TEMPERATURES THIS AFTERNOON WILL BE WELL BELOW NORMAL DUE TO
PERSISTANT CLOUD COVER AND PERIODS OF RAIN. AFTERNOON TEMPERATURES
OVER THE NEXT FEW DAYS WILL INCREASE AS RAIN CHANCES
DECREASE...WITH A RETURN TO MID-SEPTEMBER NORMAL VALUES EXPECTED
EARLY NEXT WEEK. HAVE GONE CLOSER TO NAM MODEL NUMBERS FOR THE
NEAR TERM AND GFS(X) FOR THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              82  68  85  69  89 / 100  50  40  30  20
AUSTIN BERGSTROM INTL AIRPORT  83  65  85  68  88 / 100  50  40  30  20
NEW BRAUNFELS MUNI AIRPORT     84  68  86  70  89 /  80  40  40  20  20
BURNET MUNI AIRPORT            77  65  82  67  85 / 100  60  40  30  20
DEL RIO INTL AIRPORT           86  66  88  69  93 /  40  30  20  -   -
GEORGETOWN MUNI AIRPORT        80  65  82  67  87 / 100  60  40  30  20
HONDO MUNI AIRPORT             85  65  85  66  91 /  60  30  30  30  -
SAN MARCOS MUNI AIRPORT        82  65  84  68  88 /  90  50  40  20  20
LA GRANGE - FAYETTE REGIONAL   83  69  86  70  89 / 100  60  40  30  30
SAN ANTONIO INTL AIRPORT       84  66  85  69  90 /  70  40  30  30  10
STINSON MUNI AIRPORT           85  67  86  70  89 /  70  30  30  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...LEE...LLANO...
MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON.

&&

25/01
Hazardous weather outlook, Sep 12, 3:38 AM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 AM CDT SAT SEP 12 2009

TXZ183-184-202-217-218-228-131000-
VAL VERDE-EDWARDS-KINNEY-MAVERICK-ZAVALA-DIMMIT-
338 AM CDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING. LOCALLY HEAVY
RAIN CAN BE EXPECTED WITH ISOLATED RAINFALL TOTALS OF 2 TO 3
INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ171>173-185>194-203>209-219>225-131000-
LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-
GUADALUPE-CALDWELL-FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
338 AM CDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. DEEP
TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HEAVY RAIN WILL
CAB BE EXPECTED WITH TOTALS OF 3 TO 5 INCHES OR MORE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY WILL PRODUCE LOCALLY
HEAVY RAINFALL OF 2 TO 3 INCHES. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:22 AM CDTAreal Flood AdvisoryEWXHays, Travis113 min
Sep 12, 7:15 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Hays, Travis4 hr
Sep 12, 9:00 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson2 hr
Sep 12, 9:32 AM CDTAreal Flood AdvisoryEWXGillespie, Kerr118 min
Sep 12, 1:04 PM CDTFlash Flood WarningEWXComal, Hays, Travis4 hr
Sep 12, 2:03 PM CDTFlash Flood WarningEWXBurnet, Williamson3 hr
Sep 12, 4:42 PM CDTRiver Flood WarningEWXTravis11 hr
Sep 12, 4:42 PM CDTRiver Flood WarningEWXWilliamson11 hr
Sep 12, 5:04 PM CDTAreal Flood AdvisoryEWXGillespie, Llano116 min
Sep 12, 5:04 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson116 min
Sep 12, 5:18 PM CDTAreal Flood AdvisoryEWXAtascosa, DeWitt, Frio, Karnes, Medina, Wilson3 hr
Sep 12, 5:18 PM CDTRiver Flood WarningEWXWilliamson10 hr
Sep 12, 6:35 PM CDTFlash Flood WarningEWXTravis, Williamson3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.